Tornadoes · United States · Iowa · 2013

EF1 tornado, Adel to Shuler Mine, Iowa, May 19, 2013

From Adel to Shuler Mine, this EF1 tornado ran 1.4 miles across Dallas County on May 19, 2013, touching down at 6:45 PM CDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2013
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
6:48 PM CDT (23:48 UTC)
On the ground
3 minutes
Path length
1.4 miles (2.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Dallas County
Touchdown point
41.666, -93.907
Lift-off point
41.677, -93.885
Record number
1305191745-01

The damage survey

9 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • adjacent minor tree damage
  • siding damage too on west side
  • dirt debris on walls. significant tree damage. radar circulation?

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The seasons first major severe weather event took place as a strong upper level low pressure lifted north into the central U.S. This was ahead of a strong upper level low pressure system over the southwest U.S. A warm front lifted north across the Des Moines CWA with moist and unstable air pushing into the state. There were several rounds of convection. The first developed over northern Iowa during the mid afternoon hours and moved north into Minnesota. A break in the thunderstorm activity took place before the next round moved into southwest Iowa and spread north and east during the evening. The atmosphere became unstable with highs in the 80s and dewpoints in the low to mid 60s by afternoon. CAPE, though not excessive, was sufficient with 1000 to 3000 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. In the late afternoon hours around 500 J/kg of downdraft CAPE was present, and it increased to around 900 to 1100 J/kg during the evening hours. The shear increased as well with 25 to 40 kts available at the beginning of the event, and 50 to 60 kts by the end. Precipitable water values increased to 1.2 to 1.5 inches. The LCL was relatively low, around 1000 meters. The freezing level was relatively low, around 11,900 feet. The storms produced heavy rain and large hail initially. Flash flooding occurred first in Crawford County in western Iowa with over two inches of rainfall in about an hour, causing water to flow over Highway 141. The event became a wind and hail event for the most part with winds gusting to 60 to 80 MPH across a large part of the CWA and hail up to 3 inches in diameter in Adams County. The largest hail was northwest of Carbon in Adams County, where 2 to 3 inch diameter hail fell. Reports indicated enough hail fell to completely cover the ground. Numerous reports of 1.5 inch hail were received. Three tornadoes touched down in central Iowa. Numerous reports of winds of 60 to 80 MPH were received all along the line of thunderstorms. High winds blew a semi truck off the highway and blew it over west of Earlham in Madison County. There was considerable tree damage reported with some damage to outbuilding, barns, and a few houses.

Weak tornado with a very broad circulation. Track was intermittent.

Circulation was embedded within the straight line winds. There was significant tree and some structural wind damage to one residence along 250th street. Track was intermittent.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 19, 3:41 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 19, 3:41 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SUN MAY 19 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 330 PM CDT SUN MAY 19 2013

MAIN CONCERNS ARE SEVERE WEATHER THIS PERIOD. CURRENT WATCHES
ACROSS THE AREA FOR THE POTENTIAL OF TORNADOES THIS EVENING.
THOUGH INSTABILITY HAS WANED ACROSS CENTRAL AND WESTERN SECTIONS
OF IOWA WITH SHORT WAVE APPROACHING FROM THE SOUTH INSTABILITY
WILL ONCE AGAIN INCREASE OVER THE REGION. MODELS HAVE CONTINUED TO
ADVERTISE INCREASING WIND FIELDS ALOFT WITH APPROACHING WAVE WHICH
SHOULD SUPPORT SUPERCELLS WITH TORNADO POTENTIAL AS WELL. LOWS
OVERNIGHT WILL DROP INTO THE 60S WITH WINDS BECOMING MORE SW AS
DRY SLOT WORKS ITS WAY INTO THE AREA AFT 06Z. EXPECTING MOST OF
THE ACTIVITY TO REACH WEST CENTRAL IOWA BY 22Z AND NEARING CENTRAL
SECTIONS BY 00-01Z WITH EASTERN COUNTIES SEEING STORMS THROUGH
03Z.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 330 PM CDT SUN MAY 19 2013

FORECAST CONCERN DEALS WITH CUTOFF LOW LINGERING OVER THE MIDWEST
THROUGH THE MIDDLE OF THE WEEK AND TIMING OF PRECIP CHANCES
ASSOCIATED WITH THIS SYSTEM. MODELS ARE IN GOOD AGREEMENT THROUGH
MID WEEK AND LEANED TOWARD A NAM/ECMWF BLEND.

.MONDAY THROUGH WEDNESDAY...UPPER LOW STALLS OR SLIGHTLY
RETROGRADES INTO EASTERN SOUTH DAKOTA TOMORROW AND LOOKS TO PLACE
MUCH OF THE FORECAST AREA IN THE DRY SLOT. CUT BACK ON POPS DURING
THE DAY OVER CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA
WHERE BEST FORCING PUSHES INTO NORTHERN IOWA AND INTO MINNESOTA.
LATEST 4.0KM WRF PUSHES CONVECTION INTO FAR NORTHERN IOWA AND
INTO MINNESOTA BY 12Z MONDAY AND KEEPS THE REST OF THE FORECAST
AREA MAINLY DRY UNTIL LATE IN THE DAY. SEVERE POTENTIAL EXIST
ACROSS EASTERN SECTIONS OF THE FORECAST AREA BY THE LATE
AFTERNOON AS THE PEAK HEATING AIDS IN DESTABILIZATION. MAIN THREAT
LOOKS TO BE HAIL AND WINDS WITH THE DECENT CAPE PRESENT AND DEEP
LAYER SHEAR. ANOTHER SHORTWAVE ROUNDS THE UPPER LOW MONDAY NIGHT
AND LIKELY WILL BE THE TRIGGER FOR STORMS ACROSS EASTERN AND
NORTHERN IOWA. HAVE HIGHEST POPS OVER EASTERN PORTIONS OF THE
FORECAST AREA THROUGH 06Z TUESDAY. DRY SLOT MOVES BACK INTO IOWA
PAST 12Z TUESDAY AND HAD TO CUT BACK ON POPS OVER CENTRAL TO
SOUTHERN IOWA DURING THE DAY TUESDAY. THE UPPER LOW FINALLY PUSHES
EASTWARD INTO NORTHERN IOWA BY WEDNESDAY MORNING AND BRINGS SOME
LIGHT STRATI-FORM RAIN DURING THE DAY WEDNESDAY.

.THURSDAY THROUGH SATURDAY...COLDER TEMPERATURES FILTER INTO THE
REGION DURING THIS TIME FRAME AS SURFACE HIGH BUILDS ACROSS THE
STATE. GENERALLY DRY CONDITIONS ANTICIPATED UNTIL SOME WEAK
THETA-E ADVECTION DEVELOPS LATE FRIDAY NIGHT INTO SATURDAY ON
THE BACKSIDE OF THE SURFACE HIGH.

&&

.AVIATION...19/18Z
ISSUED AT 1225 PM CDT SUN MAY 19 2013

OLD MCV CONTINUES TO PRODUCE SHOWERS AND ISO THUNDER WEST EARLY THIS
PERIOD AS IT DRIFTS NORTH.  MAIN CONCERNS WILL BE APPROACHING
SHORTWAVE LATE AFTERNOON AND EVENING WHICH SHOULD SET INSTABILITY
OFF. WINDS COMPLICATED THIS AFTERNOON WITH GUSTY SOUTH WINDS ALONG
AND BEHIND WARM FRONT WHILE CIRCULATION OVER WESTERN SECTIONS
BRINGING VRBL WIND DIRECTION/SPEED NEXT SEVERAL HOURS. LIKELY TO SEE
+TSRA OVER THE REGION AFT 00Z SPREADING FROM WEST TO EAST DURING THE
EVENING...TIMED PERIOD ABOUT 4 HOURS. MESO MODELS SUGGEST LINE
MAINLY PRIOR TO 06Z...WILL MONITOR FOR TIMING AND MAKE APPROPRIATE
UPDATES AS NECESSARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, May 19, 4:21 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT SUN MAY 19 2013

IAZ004>007-015>017-023>028-033>039-044>046-057-058-070-071-202130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-
421 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WITH SEVERE WEATHER EXPECTED ARE EXPECTED
THIS EVENING WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
SURFACE WINDS IN EXCESS OF 60MPH. AN ISOLATED TORNADO WILL BE
POSSIBLE DURING THIS TIME. IN ADDITION...LOCALIZED HEAVY RAIN IS
EXPECTED LATE TODAY INTO TONIGHT WHICH MAY PRODUCE PONDING OF
WATER AND POSSIBLY ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY
INTO EARLY WEDNESDAY. THERE IS THE THREAT FOR SEVERE WEATHER
MONDAY AFTERNOON INTO THE EVENING AS WELL AS AGAIN ON TUESDAY
AFTERNOON AND EVENING. MAIN THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED INTO THE EVENING. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME EARLY IN THE
WORK WEEK.

IAZ047>050-059>062-072>075-081>086-092>097-202130-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
421 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED BY EARLY EVENING SPREADING
NORTHEAST ACROSS THE AREA INTO TONIGHT. SIGNIFICANT SEVERE WEATHER
IS EXPECTED WITH THESE STORMS LATER INTO THE EVENING WITH ALL
MODES OF SEVERE WEATHER POSSIBLE. GOLF BALL HAIL...DAMAGING SURFACE
WINDS IN EXCESS OF 60MPH AND A FEW TORNADOES WILL BE POSSIBLE
DURING THIS TIME. HEAVY RAINFALL IN SOME OF THE STORMS MAY LEAD TO
PONDING OF WATER...MAINLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM TIME TO TIME ON MONDAY
INTO EARLY WEDNESDAY. THERE IS THE THREAT FOR SEVERE WEATHER
MONDAY AFTERNOON INTO THE EVENING AS WELL AS AGAIN ON TUESDAY
AFTERNOON AND EVENING. MAIN THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED INTO THE EVENING. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME EARLY IN THE
WORK WEEK.

REV

In the hours before

Local storm report, May 19, 5:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       5 ESE CHARTER OAK       42.04N 95.51W
05/19/2013  E0.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

            ESTIMATING 2 INCHES OF RAIN IN PAST HOUR. ON HIGHWAY 141
            EAST OF CHARTER OAK, SPOTTER SEES WATER POURING OUT OF
            FIELDS INTO DITCHES, BUT NO FLOOD IMPACTS TO ROADS AT
            THIS TIME.

&&

KJ
Local storm report, May 19, 5:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     4 SE LAKE VIEW          42.27N 94.99W
05/19/2013                   SAC                IA   LAW ENFORCEMENT

            SAC COUNTY DEPUTY REPORTED A FUNNEL CLOUD NEAR THE TOWN
            OF ULMER...OR 4 MILES E AND 3 MILES SOUTH OF LAKE VIEW.

&&

FBOKSA
Local storm report, May 19, 6:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NW CARBON               41.07N 94.83W
05/19/2013  E3.00 INCH       ADAMS              IA   PUBLIC

            2 TO 3 INCH DIAMETER HAIL. VIA SOCIAL MEDIA.

&&

PODRAZIK
Local storm report, May 19, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      5 ESE CHARTER OAK       42.04N 95.49W
05/19/2013                   CRAWFORD           IA   LAW ENFORCEMENT

            CRAWFORD COUNTY DISPATCH REPORTED WATER BRIEFLY OVER
            HIGHWAY 141 AND SOME GRAVEL ROADS IN THE AREA DUE TO OVER
            2 INCHES OF RAINFALL. CONDITIONS QUICKLY IMPROVED.

&&

KJ
Local storm report, May 19, 6:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 W CROMWELL            41.04N 94.54W
05/19/2013  E0.88 INCH       ADAMS              IA   AMATEUR RADIO

            DIME TO NICKEL HAIL

&&

PODRAZIK
Local storm report, May 19, 6:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     ADEL                    41.61N 94.03W
05/19/2013  E60 MPH          DALLAS             IA   EMERGENCY MNGR

            PEA TO SMALL MARBLE SIZE HAIL

&&

PODRAZIK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.8 hours before the tornado, 210 km from the path. May 19, 2013.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81468, lifted condensation level 1125 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81468 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.2 hours after it, 210 km from the path. May 20, 2013.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 588 joules per kilogram, CIN -122, lifted condensation level 1386 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 116 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
1284 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Des Moines (DSM), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the touchdown began at 23:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 19, 2013

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 193:10 PM CDTEF0Sumner, KS0.650
May 193:19 PM CDTEF0Sedgwick, KS0.850
May 193:37 PM CDTEF2Sedgwick, KS4.6300
May 194:12 PM CDTEF0Sumner, KS0.450
May 194:22 PM CDTEF1Oklahoma, OK4.5900
May 194:33 PM CDTEF1Oklahoma, OK0.5200
May 194:39 PM CDTEF0Sumner, KS0.550
May 194:40 PM CDTEF0Sumner, KS0.450
May 194:41 PM CDTEF3Oklahoma, OK20.81,2004
May 194:46 PM CDTEF0Cowley, KS0.750
May 194:51 PM CDTEF1Greeley, NE0.225$40,000
May 194:55 PM CDTEF1Cowley, KS1.860
May 195:05 PM CDTEF0Marion, KS0.550
May 195:17 PM CDTEF0Dickinson, KS0.125
May 195:27 PM CDTEF1Lyon, KS9.075
May 195:59 PM CDTEF0Cowley, KS0.250
May 196:00 PM CDTEF4Shawnee tornado, OK23.01,500210
May 196:32 PM CDTEF0Dallas, IA2.1100$4,000
May 196:40 PM CDTEF0Pottawatomie, OK2.030
May 196:47 PM CDTEF0Creek, OK0.250
May 196:59 PM CDTEF2Lincoln, OK7.3450
May 197:07 PM CDTEF1Polk, IA4.7150$90,000
May 197:17 PM CDTEF1Lincoln, OK14.4700$50,000
May 198:02 PM CDTEF0Carroll, IL0.150
May 1912:06 AM CDTEF1Jasper, MO0.5100$200,000
May 1912:23 AM CDTEF0Dade, MO0.7100$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.